Cetirizine, a human metabolite of hydroxyzine, is a selective H1-receptor antagonist currently approved for the treatment of seasonal allergic rhinitis, perennial allergic rhinitis, and chronic urticaria. In U.S. clinical trials, transient reversible hepatic transaminase elevations were observed in <2% of patients during cetirizine therapy. We report a case of cetirizine-induced cholestasis in a 28-year-old man with no previous hepatobiliary disease after a 2-year period of taking cetirizine on a daily basis. The treatment of this patient included the use of ursode-oxycholic acid, as well as hydroxyzine, for symptomatic relief of pruritus. In light of the patient's clinical and biochemical improvement while using hydroxyzine, it appears that the hepatic metabolism of hydroxyzine to metabolites, including cetirizine, is not involved in the pathogenesis of this particular case of drug-induced hepatotoxicity. Cetirizine should be considered as a potential cause of drug-induced cholestasis.
ASJC Scopus subject areas